What causes joint stiffness and eye discoloration?
I'm 29 and my joints have been stiff and aching, sometimes popping, for more than a month. About a week ago, I noticed that my eyes are not white like they should be, but turning, yellow-orange. What kind of problem is this? Should I go to the hospital?
You definitely have symptoms that need to be evaluated by a doctor right away. The best type of doctor for you to see is an primary care physician such as a family doctor or internal medicine doctor. Depending the results of some tests, you may need referral to a hematologist (blood doctor) or a gastroenterologist. Your yellow eyes are what concerns me the most. Yellowing of the whites of the eyes can be a sign of jaundice. Jaundice is caused by an increase in bilirubin levels in the blood. This may be a normal finding if you've had it your whole life, but since you are noticing a change, it needs to be looked into. Jaundice can be a sign of one of two problems. 1. Your red blood cells are being broken down too quickly or 2. Something is going on with your liver. The joint problems could be related. Sometimes viral infections that can effect the liver also can effect the the joints. Keep in mind eating a lot of carrots can also turn your skin a little orange. I suggest that you call schedule an appointment with a primary care physician this week. He or she can take a more detailed history of joint symptoms, take a look at your eyes and make an assessment. Your doctor then may draw some blood to look at your blood counts, bilirubin levels and liver function. Hopefully from this you will get a diagnosis. After that, you will know if you need referral to a specialist.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.